Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 46, NWS Denver/Boulder, CO

July 24, 1999Morgan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 24, 1999, 6:40 PM MDT for Morgan County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 1999, 6:40 PM MDT (00:40 UTC)
Expired
Jul 24, 1999, 7:10 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, CO

The radar

The Denver radar (KFTG), 98 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:40 PM MDTThunderstorm Wind 70Ft Morgan, COIntense straight-line winds associated with a wet microburst blew 6 vehicles off Interstate 76, including a pickup pulling a horse trailer. Several windows were blown out of homes and vehicles in the Fort Morgan and Brush areas. As a result, 10 people were

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 250042
TORDEN
COC087-250110-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
640 PM MDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 710 PM MDT

* AT 640 PM MDT...LAW ENFORCEMENT AGENCIES AND THE PUBLIC REPORTED A 
POSSIBLE TORNADO ABOUT 4 MILES NORTH OF FORT MORGAN...MOVING 
NORTHEAST AT 20 MPH.

WIND DAMAGE HAS BEEN REPORTED WITH THIS STORM. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SNYDER...
HILLROSE...BRUSH...FOR MORGAN AND ANTELOPE SPRINGS

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

BAKER
LAT...LON 4051 10387 4008 10374 4029 10347 4051 10349

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 24, 2:22 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 2:22 PM MDT, 4 hours 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
222 PM MDT SAT JUL 24 1999

MONSOON MSTR HAS SHIFTED FURTHER N THIS AFTN AND COMBINED WITH INCRG
LOW LVL MSTR HAS ALLOWED FOR WDLY SCT TSRA TO DVLP OVR AREA.  STLT SHOWS
APPARENT BNDRY NE OF DIA EXTENDING SE TO LIC.  WDLY SCT TSRA ARE
DVLPG ALONG THIS BNDRY AND SHOULD CONT THRU THE EVENING HRS.  TSRA
OVR MTNS MAY SEND OUT AN OUTFLOW BNDRY WHICH MAY ALLOW FOR
ADDITIONAL DEVELOPMENT ALONG THE FNT RANGE IN THE NEXT FEW HOURS.
LATEST VWP SHOWS SLY WNDS AVERAGING AROUND 20 KTS FM THE SFC TO 12
KFT SO STORMS WL BE MOVING WHICH SHOULD LIMIT HEAVY RAIN POTENTIAL.

ON SUNDAY WK BNDRY WL MOVE INTO RGN FM THE NW AND MAY ALLOW FOR SOME
SCOURING OUT OF LOW LVL MSTR IN AND NR THE FOOTHILLS AS LOW LVL FLOW
BECOMES MORE WNW.  EXACT POSITION OF THIS BNDRY BY SAT AFTN WL
IMPACT TSRA CHCS OVR NERN PLAINS.  AT THIS POINT WL PUT SLIGHTLY
HIGHER POPS EAST OF A STERLING-AKO-LIC LN ALONG EXPECTED POSITION OF
BNDRY BY AFTN.  MEANWHILE INFLUX OF MONSOON MSTR WL CONT OVR NRN CO
WHICH SHOULD ALLOW FOR WDLY SCT TSRA OVR THE MTNS BY AFTN.  A FEW
THESE STORMS MAY DRIFT INTO THE FOOTHILLS AND FNT RANGE BY LATE AFTN
AND EVENING AS MID-LVL FLOW IS FCST TO BECOME MORE WLY.

BY SUN NGT AND MON MODELS BRING ANOTHER BNDRY INTO NERN CO BY MON
MRNG.  ELY LOW LVL FLOW IS FCST TO INCR DURING THE DAY ON MON WHICH
MAY ALLOW FOR DEEPER LOW LVL MSTR TO MOVE INTO FOOTHILLS BY AFTN.
WITH A CONTINUATION OF MONSOON MSTR ACRS RGN SHOULD SEE MORE WDLY
SCT-SCT TSRA OVR THE MTNS MON AFTN.  IN ADDITION POTENTIAL FOR HEAVY
RAIN PRODUCING STORMS MAY INCR IN THE FOOTHILLS AND FNT RANGE IF
FORECASTED MOIST ELY LOW LVL FLOW MATERIALIZES AND MID-LVL FLOW WKNS
AS PROGGED.

IN EXTENDED PD UPR LVL HI WL REMAIN ENTRENCHED ACRS RGN.  IF MONSOON
MSTR FETCH CONTS THEN SHOULD SEE AT LEAST WDLY SCT TSRA EACH AFTN
AND EVENING IN THE MTNS.  OVR LOWER ELEVATIONS APPEARS ENOUGH LOW
LVL MSTR WL LINGER ON TUE FOR ANOTHER CHC OF TSRA.  KLEYLA

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:18 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld42 min
Jul 24, 7:20 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington30 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.